Arkansas, 2012

Damaging Winds in Arkansas, August 4, 2012

August 4, 2012 · NWS TSA · 8 events in 1 county or zone

A slow moving cold front pushed into the region during the late afternoon and evening of August 4th. Thunderstorms developed along this boundary as it moved into a very warm and humid air mass that was in place over northwestern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow moving cold front pushed into the region during the late afternoon and evening of August 4th. Thunderstorms developed along this boundary as it moved into a very warm and humid air mass that was in place over northwestern Arkansas. Damaging winds occurred with the stronger thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 4, 5:42 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 4, 5:42 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
642 PM CDT SAT AUG 4 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SCATTERED CONVECTION ACROSS PARTS OF NORTHEAST OKLAHOMA WILL
CONTINUE TO BE POSSIBLE THIS EVENING AS A FRONTAL BOUNDARY PUSHES
SOUTHEAST. WILL LEAVE VCTS AT ALL SITES OVER NORTHEAST OKLAHOMA
AND FAR NORTHWEST ARKANSAS. WIND SHIFT BEHIND FRONTAL PASSAGE WILL
BE OUT OF THE NORTH WITH SOME GUSTS ALONG THE BOUNDARY. NORTHERLY
WINDS AND SCATTERED TO BROKEN MID/HIGH CLOUDS WILL ARE EXPECTED
DURING THE DAY SUNDAY. VFR CONDITIONS ARE EXPECTED TO CONTINUE
THROUGH THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT SAT AUG 4 2012/

DISCUSSION...
CRITICAL FIRE WEATHER CONDITIONS REMAIN ONGOING ACROSS NE OK THIS
AFTERNOON...AND HAVE OPTED TO CONTINUE THE RED FLAG WARNING UNTIL
04Z. SEE /OKCRFWTSA/ FOR DETAILS. FRONTAL BOUNDARY TO SLIP INTO NE
OK THIS EVENING AND PROGRESS SOUTHEAST OVERNIGHT. WILL KEEP
HIGHEST POPS CONFINED TO THE FAR NRN ZONES OVERNIGHT. LOW POPS
WILL CONTINUE FOR TOMORROW AND WILL BE TAPERED OFF SUNDAY THROUGH
MONDAY. COOLER WEATHER CAN BE EXPECTED FOR THE UPCOMING WEEK AS
THE AMPLIFYING PATTERN EFFECTIVELY SHIFTS THE CENTER OF THE UPPER
HIGH BACK WEST...KEEPING THE FA IN IMPROVED UPPER FLOW AND IN A
THERMAL PROFILE THAT WONT BE AS HOT. LOW CHANCES FOR THUNDER
RETURN NEAR MIDWEEK AS A WAVE SLIDES SOUTH ACROSS THE PLAINS.
OTHERWISE...DRY AND NOT AS HOT TEMPERATURES TO PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  98  71 100 /  20  10  10  10
FSM   77  99  73 101 /  20  20  10  10
MLC   77  99  73 100 /  10  20  10  10
BVO   71  97  67  99 /  30  10  10  10
FYV   72  94  66  96 /  20  10  10   0
BYV   71  93  66  94 /  20  10  10   0
MKO   75  99  71 101 /  20  10  10  10
MIO   73  97  66  99 /  30  10  10   0
F10   75  99  72 101 /  20  10  10  10
HHW   75  98  74  99 /  10  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074.

     RED FLAG WARNING UNTIL 11 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ074.

     HEAT ADVISORY UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-OKZ075-
     OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR ARZ001-ARZ010-
     ARZ019-ARZ029.

     HEAT ADVISORY UNTIL 7 PM SATURDAY FOR ARZ002-ARZ011-ARZ020.

&&

AVIATION...20
Hazardous weather outlook, Aug 4, 4:33 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
533 PM CDT SAT AUG 4 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
533 PM CDT SAT AUG 4 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTH OF HIGHWAY 412.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
DANGEROUS FIRE WEATHER CONDITIONS WILL CONTINUE INTO THIS
EVENING...ESPECIALLY ACROSS NORTHEAST OKLAHOMA. SOUTH TO SOUTHWEST
WINDS OF 10 TO 20 MILES AN HOUR WILL SHIFT TO THE NORTH THIS
EVENING AS A COLD FRONT MOVES THROUGH THE AREA. THE NORTH WINDS
MAY BRIEFLY GUST TO AROUND 25 MILES AN HOUR JUST BEHIND THE FRONT
BEFORE THEY DIMINISH BY LATE EVENING.

SCATTERED THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD FRONT
ACROSS FAR NORTHEAST OKLAHOMA LATE THIS AFTERNOON. ADDITIONAL
STORM DEVELOPMENT WILL REMAIN POSSIBLE THROUGH THIS EVENING AS THE
COLD FRONT MOVES SLOWLY SOUTH. THE STRONGEST STORMS WILL PRODUCE
LOCALLY DAMAGING DOWNBURST WINDS. THE STORM POTENTIAL WILL
DECREASE CONSIDERABLY BY LATE EVENING AS THE ATMOSPHERE
STABILIZES.

DANGEROUS HEAT INDICES IN THE 105 TO 110 RANGE WILL CONTINUE
THROUGH AROUND SUNSET.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY NORTH OF HIGHWAY
412.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
MONDAY AND TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY AND FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THERE WILL BE A CHANCE FOR ISOLATED AFTERNOON STORMS OVER SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS ON SUNDAY WITH THE FRONT. THE
HEAT WILL GRADUALLY RETURN AS THE FRONT WASHES OUT NEXT
WEEK...ALTHOUGH IT IS NOT EXPECTED TO BE AS INTENSE AS THIS WEEK.

THE FIRE DANGER WILL REMAIN HIGH DUE TO THE ONGOING DROUGHT.

ANOTHER WEAK FRONT MAY BRING A CHANCE OF STORMS BY WEDNESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 4, 4:55 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
555 PM CDT SAT AUG 4 2012

OKZ056-057-042330-
CRAIG OK-NOWATA OK-
555 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN CRAIG AND CENTRAL NOWATA

AT 554 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LENAPAH TO CENTRALIA TO PYRAMID CORNERS...MOVING
EAST NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...LENAPAH...CENTRALIA...HOLLOW...PYRAMID
CORNERS...BLUEJACKET...CENTRAILIA AND WELCH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3691 9500 3673 9500 3683 9568 3695 9559
      3695 9523
TIME...MOT...LOC 2254Z 251DEG 13KT 3688 9560 3685 9538
          3682 9516
Special weather statement, Aug 4, 5:26 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
626 PM CDT SAT AUG 4 2012

OKZ056-050000-
NOWATA OK-
626 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN NOWATA

AT 626 PM CDT...A SMALL BUT STRONG THUNDERSTORM WAS LOCATED 7 MILES
WEST OF LENAPAH...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...LENAPAH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3697 9558 3683 9552 3679 9579 3686 9579
TIME...MOT...LOC 2326Z 248DEG 14KT 3684 9574
Special weather statement, Aug 4, 5:29 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
629 PM CDT SAT AUG 4 2012

OKZ056-057-050000-
CRAIG OK-NOWATA OK-
629 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN CRAIG AND EASTERN NOWATA

AT 628 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
CENTRALIA...MOVING EAST AT 25 MPH.  ANOTHER STRONG THUNDERSTORM WAS
LOCATED IN WEST CENTRAL CRAIG COUNTY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...CENTRALIA AND PORTIONS OF WEST CENTRAL CRAIG COUNTY.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3688 9532 3672 9525 3675 9553 3684 9555
TIME...MOT...LOC 2328Z 262DEG 23KT 3680 9548
Special weather statement, Aug 4, 6:02 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
702 PM CDT SAT AUG 4 2012

OKZ055-056-050030-
NOWATA OK-WASHINGTON OK-
702 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN NOWATA AND WASHINGTON

AT 702 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF LENAPAH TO 16 MILES SOUTHWEST OF
LENAPAH...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...LENAPAH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9540 3694 9542 3694 9543 3689 9543
      3682 9544 3675 9592 3691 9579
TIME...MOT...LOC 0002Z 241DEG 16KT 3686 9575 3677 9589
Special weather statement, Aug 4, 7:53 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
853 PM CDT SAT AUG 4 2012

OKZ054-060>063-067-050245-
DELAWARE OK-MAYES OK-OSAGE OK-ROGERS OK-TULSA OK-WAGONER OK-
853 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN DELAWARE...CENTRAL MAYES...SOUTHEASTERN OSAGE...SOUTHERN
     ROGERS...NORTHERN TULSA AND NORTHWESTERN WAGONER

AT 853 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PRYOR TO 6 MILES SOUTH OF GRAY TO GRAY...MOVING EAST
AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...TULSA...GRAY...CLAREMORE...CATOOSA...VERDIGRIS...TIAWAH...
FOYIL...SAND SPRINGS...OWASSO...SPERRY...COLLINSVILLE...PRYOR...
SALINA...ADAIR AND SNOWDALE STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3628 9491 3615 9559 3602 9592 3618 9626
      3619 9625 3622 9624 3637 9589 3648 9534
TIME...MOT...LOC 0153Z 276DEG 36KT 3632 9530 3605 9602
          3612 9603
Local storm report, Aug 4, 7:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
854 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     TULSA                   36.13N 95.92W
08/04/2012  M71 MPH          TULSA              OK   ASOS

&&

SFP

The radar

The Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
August 4, 8:00 PM CST
Where
Benton County, 0.55 mi WNW of Sulphur Spgs
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.483, -94.459

Strong thunderstorm wind blew down trees and snapped large tree limbs.

Thunderstorm Wind, Benton

When
August 4, 8:10 PM CST
Where
Benton County, Bella Vista
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.430, -94.230

Strong thunderstorm wind blew down many large tree limbs, a few trees, and power lines. A tree fell onto a house.

Thunderstorm Wind, Benton

When
August 4, 8:15 PM CST
Where
Benton County, 0.54 mi N of Bella Vista
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.438, -94.231

Thunderstorm wind gusts to 81 mph were measured by instrumentation located at the Cooper Elementary School on Highway 71.

Thunderstorm Wind, Benton

When
August 4, 8:28 PM CST
Where
Benton County, 0.37 mi NE of Pea Ridge
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.454, -94.115

Strong thunderstorm wind damaged many trees, blew down power lines, and damaged the roofs of homes.

Thunderstorm Wind, Benton

When
August 4, 8:30 PM CST
Where
Benton County, 1 mi ENE of Bentonville
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.376, -94.203

A storm chaser estimated thunderstorm wind gusts to near 65 mph.

Thunderstorm Wind, Benton

When
August 4, 8:32 PM CST
Where
Benton County, 0.52 mi WNW of Sulphur Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.483, -94.458

Strong thunderstorm wind blew down trees and power lines. Highway 59 was closed due to fallen trees covering it in places.

Thunderstorm Wind, Benton

When
August 4, 8:32 PM CST
Where
Benton County, 1 mi SW of Pea Ridge
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
36.440, -94.133

Strong thunderstorm wind damaged the roofs of homes.

Thunderstorm Wind, Benton

When
August 4, 8:35 PM CST
Where
Benton County, 0.28 mi ENE of Pea Ridge
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.451, -94.115

Strong thunderstorm wind blew down multiple trees and large tree limbs near Pea Ridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401166, 401167, 401170, 401171, 401172, 401174, 401175, 401176.